Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1998, 11:43 PM CDT for Andrews County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 11:43 PM CDT (04:43 UTC)
- Expired
- May 15, 1998, 12:20 AM CDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5985 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS1 KMAF 150445 RRA SVRMAF TXC003-150530- BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMISSION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1143 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN ANDREWS COUNTY IN NORTHWESTERN TEXAS * UNTIL 1220 AM CDT AT 1130 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ANDREWS MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANDREWS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JCP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:53 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 14, 9:53 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 953 PM CDT THU MAY 14 1998 THUNDERSTORMS HAVE DISSIPATED OR MOVED OUT OF CWA. ADAP CONTINUES TO SHOW A VERY STRONG CAP OVER CWA. ALTHOUGH DRYLINE HAS MOVED WEST DURING THE LAST 2 HOURS...BELIEVE THUNDERSTORM ACTIVITY OVER FOR NOW. HOWEVER...WITH DRYLINE NOW WEST OF KMAF...THE POTENTIAL STILL EXISTS FOR THUNDERSTORM REDEVELOPMENT...ESPECIALLY GIVEN THE CURRENT POSITION OF THE PACIFIC FRONT IN SOUTHEASTERN NEW MEXICO. AFTER COORDINATION WITH KLBB...HAVE DECIDED TO CLEAR OUR ONLY TWO COUNTIES FROM THE TORNADO WATCH BOX. THOSE COUNTIES ARE BORDEN AND SCURRY. WILL CONTINUE TO MONITOR THE DRYLINE FOR POSSIBLE REDEVELOPMENT. THANKS TO KLBB FOR COORDINATION HUBER/PENDERGRAST
In the hours before
Special weather statement, May 14, 9:30 PM CDT, 2 hours 13 minutes before
TXZ047-048-150425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 930 PM CDT THU MAY 14 1998 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY COUNTIES OF WEST TEXAS... THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN PERMIAN BASIN. RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL MOVE INTO WEST TEXAS OVERNIGHT. THIS TROUGH MAY ALLOW FOR THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN BASIN AFTER MIDNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
Special weather statement, May 14, 9:30 PM CDT, 2 hours 13 minutes before
TXZ047-048-150425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 930 PM CDT THU MAY 14 1998 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY COUNTIES OF WEST TEXAS... THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN PERMIAN BASIN. RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL MOVE INTO WEST TEXAS OVERNIGHT. THIS TROUGH MAY ALLOW FOR THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN BASIN AFTER MIDNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:40 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 35 min |
| May 15, 12:49 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 46 min |
| May 15, 12:55 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 50 min |
| May 15, 1:22 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.